Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Lubbock, TX

April 8, 201324 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 8, 2013, 3:09 AM CDT for 24 counties in Texas. It took effect at Apr 8, 2013, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2013, 3:09 AM CDT (08:09 UTC)
In effect from
Apr 8, 2013, 1:00 PM CDT
Expired
Apr 8, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3173 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WWUS84 KLUB 080809
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
309 AM CDT MON APR 8 2013

TXZ021>044-082100-
/O.UPG.KLUB.FW.A.0003.130408T1800Z-130409T0200Z/
/O.NEW.KLUB.FW.W.0002.130408T1800Z-130409T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
309 AM CDT MON APR 8 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE ENTIRE SOUTH PLAINS...ROLLING PLAINS...AND
EXTREME SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* WIND...SOUTHWEST WINDS OF 20 TO 25 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...BETWEEN 5 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES
THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
2 follow-up statements
350 
WWUS84 KLUB 082047
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT MON APR 8 2013

TXZ021>044-090200-
/O.CON.KLUB.FW.W.0002.000000T0000Z-130409T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
347 PM CDT MON APR 8 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR
THE ENTIRE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN
TEXAS PANHANDLE...

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...BETWEEN 5 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
348 
WWUS84 KLUB 090208
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
908 PM CDT MON APR 8 2013


TXZ021>044-090315-
/O.EXP.KLUB.FW.W.0002.000000T0000Z-130409T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
908 PM CDT MON APR 8 2013

...RED FLAG WARNING HAS EXPIRED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER FOR THE ENTIRE SOUTH PLAINS...ROLLING
PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE...

BRIEF PERIODS OF RED FLAG CONDITIONS MAY STILL OCCUR FOR THE NEXT
HOUR OR TWO...BUT THE WIDESPREAD THREAT HAS ENDED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:02 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 8, 3:02 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CDT MON APR 8 2013

.SHORT TERM...
FLOW ALOFT WAS SLOWLY COMMENCING TO VEER TO THE SW EARLY THIS
MORNING...COURTESY OF A NW PACIFIC UA LOW THAT HAS MOVED ONSHORE TO
ACROSS THE INTERMOUNTAIN WEST. SW FLOW ALOFT WILL SHARPEN BY THE END
OF THE SHORT TERM PERIOD...AS THE AFOREMENTIONED LOW TREKS ESE
TOWARDS THE FOUR-CORNERS BY TOMORROW NIGHT. LOOKING AT THE SFC...THE
LINGERING FRONTAL BOUNDARY/DRYLINE WAS NOTED ACROSS THE FAR ROLLING
PLAINS AS 07Z METARS SHOWED SW WINDS AND DEWPOINTS IN THE TEENS AND
20S ACROSS ALL BUT THE FAR SERN TEXAS PANHANDLE WHERE SERLY WINDS
AND DEWPOINTS IN THE UPPER 50S ENSUED. THUS...COULD SEE FOG DEVELOP
ACROSS THE FAR NERN ZONES AOA DAYBREAK.

THIS AFTN...AS THE UA DISTURBANCE DRAWS NEAR...SFC LEE CYCLOGENESIS
WILL PROMOTE RATHER BREEZY SW WIND SPEEDS OF 25-30 MPH...DUE TO ABL
MIXING UP TO AOA 600 MB /THUS TAPPING INTO 35-40 KT WINDS/. THE
ANTICIPATED WIND SPEED IS FLIRTING WITH WIND ADVISORY SPEEDS...AND
THE DIRECTIONAL COMPONENT IS FAVORABLE FOR BLOWING DUST...MORE SO ON
THE CAPROCK. FURTHERMORE...THESE DOWNSLOPING WINDS WILL NOT ONLY
ALLOW TEMPS TO WARM INTO THE 80S AND 90S WHICH IS SOME 15-20 DEGREES
ABOVE NORM...BUT WILL ALSO BE FILTERING RATHER DRY AIR /RHS IN THE
5-15 PERCENT RANGE/ THAT WILL ENCOMPASS THE ENTIRE CWA...WHICH IS A
REFLECTION OF THE DRYLINE BEING SHIFTED TO JUST EAST OF THE SOUTHERN
PLAINS. CHANCES OF PRECIP DEVELOPING ALONG THE DRYLINE APPEARS LOW
GIVEN RATHER DRY LOW LEVELS AND LACK OF LARGE SCALE ASCENT. HOWEVER
CRITICAL FIRE WEATHER CONDITIONS WILL EXIST DUE TO THE DRY...BREEZY
AND WARM CONDITIONS EXPECTED TODAY...ESPECIALLY SINCE THE LAST FEW
DAYS HAVE BEEN WARM AND BREEZY WHICH FURTHER DRIED OUT FUELS. WILL
THEREFORE GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A REDFLAG
WARNING. FOR FURTHER INFORMATION...PLEASE REFER TO THE FIRE WEATHER
DISCUSSION BELOW. SHORTLY AFTER SUNSET...WIND SPEEDS WILL DECLINE AS
THE PRESSURE GRADIENT RELAXES...AND BY TONIGHT...THE DRYLINE IS
PROGGED TO RETREAT TO THE EDGE OF THE CAPROCK ESCARPMENT THUS GIVING
WAY TO DEWPOINTS IN THE 50S AND 60S ACROSS THE ROLLING PLAINS...AND
PERHAPS ANOTHER SHOT AT FOG DEVELOPMENT.

&&

.LONG TERM...
AN UPPER LOW OVER THE 4-CORNERS 12Z TUESDAY WILL MOVE NEWD TO NERN
COLORADO BY EVENING. SIGNIFICANT THICKNESS DECREASES DUE MAINLY TO
LOWER HEIGHTS POINT TO COOLER TEMPERATURES THAN SEEN SUNDAY AND
TODAY WHILE A MID-LEVEL SPEED MAX MOVES ACROSS THE AREA POINTING
TO POTENTIAL FOR WINDY CONDITIONS DEVELOPING BY NOON. STILL SOME
UNCERTAINTY REGARDING WIND POTENTIAL WITH QUESTIONS AROUND MIXING
POTENTIAL DUE TO COOLER TEMPS AND INCREASING CLOUD COVER. NAM
STRONGER WITH THIS PARTICULAR EVENT THAN THE GFS AND ITS
ASSOCIATED MOS WIND SPEEDS...SOMEWHAT DISSIMILAR TO MOST EVENTS
THIS SEASON. ALSO SOME QUESTION ON MUCH EFFECT A COLD FRONT AND
TIMING OF ITS ARRIVAL WILL HAVE ON WINDS...PARTICULARLY ACROSS THE
NRN PART OF THE FCST AREA. ALL THAT SAID...WILL FAVOR A BLEND OF
MET AND MAV GUIDANCE VALUES WHICH WOULD GENERALLY FAVOR SPEEDS
BELOW ADVISORY CRITERIA.

AFOREMENTIONED COLD FRONT WILL THEN SWEEP QUICKLY SWD THROUGH THE
FCST AREA TUESDAY NIGHT WHILE MID TO UPPER LEVEL LIFT INCREASES AS
THE LINGERING UPPER TROUGH ADVANCES TOWARD THE FCST AREA. 00Z
MODEL SUITE IS GENERALLY WETTER FOR TUESDAY NIGHT. LOW LEVEL
MOISTURE GENERALLY EXPECTED TO BE LACKING SO ELEVATED SHOWERS THE
LIKELY SCENARIO HERE. STILL...GIVEN LACK OF LOW LEVEL MOISTURE AND
THIS RECENT TREND TOWARD A WETTER SOLUTION WILL BE MORE
CONSERVATIVE WITH RESPECT TO INCREASING POPS AND KEEP MUCH OF THE
FCST AREA IN SLIGHT CHANCE CATGORY. NEXT ISSUE IS TEMPS FOR
TUESDAY NIGHT AND WEDNESDAY. MODELS CONTINUE TREND TOWARD A RATHER
STRONG INTRUSION OF COLD AIR WITH 850 MB TEMPS PROGGED AS LOW AS
-10C BY THE WRF-NAM. DESPITE CLOUD COVER TUESDAY NIGHT COULD SEE
SOME FREEZING TEMPS ACROSS THE NW BY SUNRISE...AND IF THE UPPER
LOW IS SLOW TO MOVE OUT ALSO SOME FROZEN PRECIP. POSSIBILITY WORTH
MENTION OF A RAIN/SLEET MIX LATE TUESDAY NIGHT. TEMPS MUCH BELOW
SEASONAL NORMS THEN WEDNESDAY WITH BRISK NORTH WINDS AND A COLD
LOW LEVEL AIR MASS. MOS HAS BEEN CONSISTENTLY DROPPING WEDNESDAY
HIGHS FOR SEVERAL RUNS...AND WILL CONTINUE TO ADJUST DOWNWARD WITH
IT.

BEYOND WEDNESDAY A GENERALLY ZONAL FLOW SETS UP FOR THE LATTER
PART OF THE WEEK AND NEXT WEEKEND. HOWEVER...A LOW AMPLITUDE UPPER
TROUGH IS PROGGED TO MOVE ACROSS THE REGION EARLY IN THE WEEKEND
POSSIBLY BRINGING SOME SHOWERS. WILL LEAVE THAT PART OF THE FCST
DRY ATTM AND CONTINUE TO WATCH HOW THAT PARTICULAR SYSTEM EVOLVES.
OTHERWISE...DRY WITH TEMPS NEAR MOS LOOKS REASONABLE ATTM.

&&

.FIRE WEATHER...
A LINGERING DRYLINE ACROSS THE ROLLING PLAINS THIS MORNING WILL GET
SHIFTED EAST OF THE CWA BY THIS AFTN...DUE TO THE DEVELOPMENT OF A
SFC LEE TROUGH NW OF THE REGION...WHICH WILL PROMOTE SWRLY 20-FOOT
WIND SPEEDS OF 20-25 MPH. THESE WINDS WILL NOT ONLY ENCOURAGE TEMPS
TO WARM INTO THE 80S AND 90S WHICH IS SOME 15-20 DEGREES ABOVE
NORM...BUT WILL ALSO USHER IN RHS OF 5-15 PERCENT BY PEAK HEATING
AND IS A FAVORABLE WIND DIRECTION FOR BLOWING DUST /ESPECIALLY ON
THE CAPROCK/. THESE DRY...VERY BREEZY AND WARM CONDITIONS SUGGEST
THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY
SINCE THE LAST FEW DAYS WERE DRY AND WARM WHICH FURTHER DRIED OUT
THE FUELS. A GRASS FIRE THAT OCCURRED YESTERDAY AFTN IN GARZA COUNTY
/WIND SPEEDS WERE NOT AS STRONG AS EXPECTED FOR TODAY/ ONLY FURTHER
SOLIDIFIES THE STATE OF FUELS. WILL THEREFORE UPGRADE THE FIRE
WEATHER WATCH TO A REDFLAG WARNING VALID FROM 18Z-02Z.

QUESTIONS ABOUND FOR TUESDAY WITH COOLER TEMPERATURES LEADING TO
AN INCREASE IN MINIMUM RH TUESDAY AFTERNOON RELATIVE TO TODAY.
CURRENT FCST HAS AREA WITH 15 TO 2O PCT TUESDAY AFTERNOON OR ABOVE
CRITICAL VALUES. OTHER CONCERN IS WIND. FAIRLY CERTAIN AT LEAST
SOME OF THE AREA WILL SEE WINDS IN EXCESS OF 20 MPH AT THE 20-FOOT
LEVEL...BUT THE EXTENT AND MAGNITUDE OVER THAT THRESHOLD IS
UNCERTAIN. CERTAINLY...ELEVATED CONDITIONS QUITE POSSIBLE TUESDAY
WITH POTENTIAL FOR CRITICAL CONDITIONS MUCH LOWER ATTM. NO WATCH
PLANNED FOR TUESDAY ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        82  43  62  26  47 /   0   0  10  20  10
TULIA         85  49  66  27  50 /   0   0  10  20  10
PLAINVIEW     86  50  69  29  52 /   0   0   0  20  10
LEVELLAND     86  51  70  30  52 /   0   0   0  20   0
LUBBOCK       88  53  72  31  53 /   0   0   0  20  10
DENVER CITY   85  51  70  32  54 /   0   0   0  20   0
BROWNFIELD    86  52  71  32  54 /   0   0   0  20   0
CHILDRESS     91  56  77  33  55 /   0  10   0  30  10
SPUR          91  55  78  33  57 /   0  10   0  20  10
ASPERMONT     94  60  81  37  57 /   0  10   0  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

29/07
Hazardous weather outlook, Apr 7, 1:41 PM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
141 PM CDT SUN APR 7 2013

TXZ021>044-081845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
141 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COMBINATION OF STRONG WINDS...WARM TEMPERATURES...AND VERY DRY
AIR MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ON MONDAY AND
TUESDAY AFTERNOON.

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.